Iowa, 2005

High Wind in Iowa, January 22, 2005

January 22, 2005 · NWS DMX · 44 events in 44 counties and zones

Low pressure dropped southeast out of the Canadian Prairie Provinces and into the lower Great Lakes. The low itself was not all that deep, about 1005 mb, however there was very strong dynamics associated with it.

Where it happened

Every event with a place to put it; 44 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure dropped southeast out of the Canadian Prairie Provinces and into the lower Great Lakes. The low itself was not all that deep, about 1005 mb, however there was very strong dynamics associated with it. At 500 mb, a strong short wave dived southeast into the central U.S. on a 110 kt jet. As the low passed and a 1044 mb Arctic high pressure area built into the area, strong winds overspread Iowa from the west. Sustained winds of 40 to 45 MPH were common over nearly all of Iowa, with gusts in the 55 to 65 MPH range. The winds caused considerable blowing and drifting snow over the northeast counties. Damage due to the wind was minimal for the most part. The ground being frozen as well as the leaves being off the trees was helpful. There were scattered power outages due to fallen limbs, but little significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 21, 9:11 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 21, 9:11 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CST FRI JAN 21 2005

.DISCUSSION...
QUITE THE JUMBLED HEADLINE MESS THIS EVE WITH MOD FZRG
DRZL...BLIZZARD AND HIGH WIND WRNSG ALL CONSIDERED AT ONCE.  CURRENT
SITUATION HAS THREE SHRT WVS AFFECTING OR SOON TO AFFECT IA.  FIRST
INVOF QUAD CITIES WITH SECOND JUST ENTERING SIOUXLAND AREA AND
NEBRASKA.  THIRD AND FINAL KICKER CRASHING SWD FM CANADA INTO MN.
WL NOT MEET WRNG CRITERIA DUE TO SNW AMTS AS UVM AHD OF MIDDLE SHRT
WV SHOULD EXIT NERN FA TWRD 06Z.  6 COUNTIES IN NERN FA SEEM TO HAVE
RCVD FM 1-3 INCHES OF SNW WITH A BIT MORE ON THE WAY HWVR.  02Z SFC
ANLYS SHOWS WEAK LOW OVR MN WITH DVLPG WRMFNT INTO ERN IA.  TROF
NOTED FM LOW ACRS EXTRM NWRN IA INTO ERN NE AND IS PRODUCING INITIAL
SURGE OF GUSTY WRNG CRITERIA WNDS.  TRUE CDFNT JUST BHD FM WRN MN
ACRS FAR ERN AND SRN SD.  IMPRESSIVE ISALLOBARIC COUPLET NOTED BTWN
8+MB RISES OVR SD AND 4+ MN FALLS OVR NRN IL.  THE LATEST RUC DOES
WEAKEN THIS ISALLOBARIC WND COMPONENT SOMEWHAT AS IT APCHS FA
OVNGT...POSSIBLY DUE TO APCH OF NRN MN SHRT WV...BUT CANNOT IGNORE
RECENT SUX 49KT GUST.

WITH THIS IN MIND FEEL BLIZZARD WRNG AND HIGH WIND WRNG CRITERIA WL
OCCUR ACRS PTNS OF FA AND AM IN THE PROCESS OF RE-WORKING HEADLINES
TO FIT THIS SCENARIO.  TO ACCT FOR CURRENT FRZG DRZL WL EXPAND
CURRENT WINTER WX ADVY FA WIDE...XPC 7 COUNTIES LEFT OUT
INITIALLY...TIL MIDNIGHT.  THEN MIDNIGHT TO NOON AM GOING BLIZZARD
WRNG 6 COUNTIES IN FAR NERN FA AND HIGH WIND WRNG MIDNIGHT TO NOON
ELSEWHERE.  HIGH WIND MAY OCCUR BEFORE WRNG TAKES EFFECT FAR NW AND
WILL BE DELAYED SVRL HRS SERN PTNS...BUT HEADLINES ARE ALREADY
CONFUSING ENOUGH.  THANKS TO LCL MEDIA FOR COORDINATION ON THIS.
COMPLICATED WSW/NPWS ISSUANCE AND CANCELATIONS WL BE OUT AS SOON AS
TIME PERMITS.  PLEASE CALL IF YOU HAVE ANY QUESTIONS TIL THAT TIME.

NO OTHER CHGS TO FCST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
THRU MIDNIGHT......WINTER WX ADVY ENTIRE FA OUTSIDE OF FAR W CNTRL
                   AND SW COUNTIES.
MIDNIGHT TO NOON...BLIZZARD WRNG WINNEBAGO/WORTH/HANCOCK/
                    CERRO GORDO/BUTLER/BREMER
                   HIGH WND WRNG RMNDR OF FA

&&

SMALL
Hazardous weather outlook, Jan 21, 6:42 AM CST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CST FRI JAN 21 2005

IAZ004>007-015>017-024>028-036>039-221200-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT-
642 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
AND NORTHEAST IOWA...NORTH OF A LINE FROM EMMETSBURG...TO WEBSTER
CITY...TO WATERLOO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL DEVELOP BY AFTERNOON OVER NORTHEAST IOWA. THE
SNOW WILL BECOME MODERATE TO BRIEFLY HEAVY AT TIMES LATE THIS
AFTERNOON. IN ADDITION...THERE COULD BE PERIODS OF SLEET MIXED
WITH THE SNOW. THE SNOW WILL SLOWLY DIMINISH DURING THE EVENING
HOURS WITH LIGHT SNOW OR FLURRIES CONTINUING OVERNIGHT. TOTAL
SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES. AFTER MIDNIGHT
NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 50 TO 55
MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH
REDUCED VISIBILITIES. NEAR BLIZZARD CONDITIONS ARE LIKELY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL PERSIST THROUGH MID AFTERNOON
SATURDAY. BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES ARE
EXPECTED. NEAR BLIZZARD CONDITIONS ARE LIKELY. WIND CHILLS WILL
DROP FROM 10 TO 20 BELOW ZERO. THE WINDS WILL DIMINISH BY EARLY
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY
ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE.

IAZ023-033>035-045>050-058>062-073>075-221200-
BOONE-CALHOUN-CARROLL-DALLAS-GREENE-GUTHRIE-JASPER-MAHASKA-MARION-
MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
642 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST...CENTRAL
AND EAST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF LIGHT FREEZING DRIZZLE WILL OCCUR THIS MOORING. BY
MIDDAY...AREAS OF FREEZING RAIN...SLEET...AND LIGHT SNOW WILL
DEVELOP AND MOVE SOUTHEAST ACROSS THE AREA. LIGHT ICE ACCUMULATIONS
ARE EXPECTED INTO EARLY EVENING. THE PRECIPITATION WILL THEN CHANGE
TO ALL SNOW DURING THE EVENING BEFORE DIMINISHING AROUND MIDNIGHT.
TOTAL SNOW ACCUMULATIONS OF ONE TO FOUR INCHES ARE POSSIBLE. AFTER
MIDNIGHT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF
50 TO 55 MPH. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
WITH REDUCED VISIBILITIES. HIGHER SNOWFALL TOTALS AND MORE
BLOWING SNOW WITH REDUCED VISIBILITIES WILL OCCUR ALONG A LINE
FROM POCAHONTAS TO FORT DODGE TO MARSHALLTOWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL PERSIST THROUGH MID AFTERNOON
SATURDAY. SOME BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES
ARE EXPECTED...ESPECIALLY FROM HIGHWAY 30 TO HIGHWAY 20. WIND CHILLS
WILL DROP FROM 10 TO 20 BELOW ZERO. THE WINDS WILL DIMINISH BY EARLY
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY
ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE.

IAZ044-057-070>072-081>086-092>097-221200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DAVIS-DECATUR-
LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
642 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL...SOUTHWEST AND SOUTH IOWA.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN AND
SLEET WILL OCCUR THIS AFTERNOON AND EVENING. ANY PRECIPITATION
AMOUNTS SHOULD BE QUITE LIGHT. A DUSTING OF SNOW IS POSSIBLE
TONIGHT. AFTER MIDNIGHT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH
WITH GUSTS OF 50 TO 55 MPH. THIS WILL CREATE A FEW AREAS OF BLOWING
SNOW WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WITH GUSTS UP TO 55 MPH WILL PERSIST THROUGH
MID AFTERNOON SATURDAY. A FEW AREAS OF BLOWING SNOW WILL OCCUR. THE
WINDS WILL DIMINISH BY EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY
ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

44 high wind. Local standard time, as filed.

High Wind, Adair

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Adair forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Appanoose

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Appanoose forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

High Wind, Audubon

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Audubon forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Black Hawk forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Boone

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Boone forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Bremer

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Bremer forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Carroll forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cass

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Cass forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Cerro Gordo forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Crawford

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Crawford forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Dallas

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Davis

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Davis forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

High Wind, Emmet

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Emmet forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Greene

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Grundy

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Grundy forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Guthrie forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Hardin forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Jasper forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Kossuth forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Lucas

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Lucas forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

High Wind, Madison

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Mahaska forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Marion

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Marion forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Marshall

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Monroe

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Monroe forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Pocahontas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Polk forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Poweshiek forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Sac

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Sac forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Story forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Tama

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Tama forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Wapello

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Wapello forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

High Wind, Warren

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Warren forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

High Wind, Webster

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
January 22, 12:15 AM CST to 9:00 AM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433722, 5433723, 5433724, 5433725, 5433726, 5433727, 5433728, 5433729, 5433730, 5433731, 5433732, 5433733, 5433734, 5433735, 5433736, 5433737, 5433738, 5433739, 5433740, 5433741, 5433742, 5433743, 5433744, 5433745, 5433746, 5433747, 5433748, 5433749, 5433750, 5433836, 5433837, 5433838, 5433839, 5433840, 5433841, 5433842, 5433843, 5433844, 5433845, 5433846, and more.